Alert archive / Alabama / Special Weather Statements in 2014

Special Weather Statement, NWS Birmingham, AL

August 7, 2014Blount County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 7, 2014, 5:37 PM CDT for Blount County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2014, 5:37 PM CDT (22:37 UTC)
Expired
Aug 7, 2014, 6:15 PM CDT
In force
38 min
Issued by
NWS Birmingham, AL

County Blount County, AL

The radar

The Birmingham radar (KBMX), 102 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

365 
WWUS84 KBMX 072237
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 PM CDT THU AUG 7 2014

ALZ017-072315-
BLOUNT AL-
537 PM CDT THU AUG 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLOUNT COUNTY UNTIL 615
PM CDT...

AT 533 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ROSA...OR NEAR CLEVELAND...MOVING NORTHEAST AT 5
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ONEONTA...
  ROSA...
  SUSAN MOORE...
  SNEAD...
  MCLARTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3416 8636 3407 8632 3406 8633 3399 8633
      3394 8637 3394 8632 3393 8635 3391 8657
      3405 8662 3419 8639
TIME...MOT...LOC 2237Z 242DEG 6KT 3399 8652

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:37 PM CDT, 2 hours earlier.

Area forecast discussion, Aug 7, 3:37 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
337 PM CDT THU AUG 7 2014

.DISCUSSION...

A BIT MORE UNSETTLED OUT THERE TODAY WITH THE INCREASE IN LOW LEVEL
MOISTURE THAN WE SAW YESTERDAY...BUT THE HEAT IS STILL ON. IF NOT
FOR THE SCATTERED CONVECTION...WE COULD HAVE SEEN A FEW OBSERVATIONS
OF 100 DEGREES BY NOW. STILL...UPPER 90S ARE PREVALENT ACROSS THE
CLIMATE SITES OF BIRMINGHAM...MONTGOMERY...AND ANNISTON. WE'LL SEE
WHAT THE OFFICIAL HIGHS WERE THIS AFTERNOON ON THE LATEST CLIMATE
PACKAGE HERE IN A BIT. WITH THE LOW LEVEL SOUTHWESTERLY FLOW THAT
HAS COME INTO PLAY...THE INCREASED MOISTURE AT THE SURFACE HAS
HELPED TO PRODUCE MORE SCATTERED CONVECTION THIS AFTERNOON. WE'RE
WATCHING MORE OUTFLOW BOUNDARIES MOVING EASTWARD FROM MISSISSIPPI IN
THAT SOUTHWEST FLOW...AND HAVE INCREASED RAIN CHANCES TO LIKELY FOR
OUR FAR NORTHWEST COUNTIES. CITIES SUCH AS
VERNON...HAMILTON...FAYETTE...AND DOUBLE SPRINGS SHOULD EXPECT HEAVY
RAINFALL...GUSTY WINDS...AND FREQUENT LIGHTNING AS THESE STORMS MOVE
THROUGH.

AFTER SUNSET THIS EVENING A GOOD MAJORITY OF THE ACTIVITY WILL
WEAKEN. HOWEVER...SOME ISOLATED ACTIVITY COULD STILL PERSIST DURING
THE OVERNIGHT HOURS IN THE NORTHERN COUNTIES CLOSER TO THE SURFACE
FRONT THAT CONTINUES TO SAG SOUTHWARD FROM TENNESSEE. ALSO...WE'LL
HAVE TO WATCH FOR ANY ACTIVITY THAT MAY DEVELOP IN THE NORTHWEST
FLOW ALOFT AND TRIES TO PUSH INTO OUR NORTHWEST COUNTIES OVERNIGHT
TONIGHT THROUGH EARLY FRIDAY MORNING.

THE TRAINING OF UPPER LEVEL SHORTWAVES WILL BEGIN FRIDAY
AFTERNOON...AS THE UPPER RIDGE BUILDS TO OUR WEST OVER THE SOUTHERN
PLAINS. WE'LL BE IN A CONDITIONALLY UNSTABLE ENVIRONMENT WITH PWATS
INCREASING TO NEAR 2 INCHES BY FRIDAY AFTERNOON WITH THE MOIST
SOUTHWESTERLY FLOW AT THE SURFACE CONTINUING. SO...CONVECTIVE
ACTIVITY WILL HAVE PLENTY OF FUEL TO WORK WITH. LIKELY POPS REMAIN
IN THE FORECAST GENERALLY ALONG AND NORTH OF I-20 FRIDAY AFTERNOON.
THROUGH THE REMAINDER OF THE FORECAST...NOT MUCH HAS CHANGED FROM
THE PREVIOUS PACKAGE WITH UNSETTLED NORTHWESTERLY FLOW CONDITIONS
CONTINUING THROUGH MUCH OF NEXT WEEK. WE'LL HAVE TO WATCH EACH MCS
CLOSELY AS IT DEVELOPS...AS SOMETIMES SEVERE WEATHER COULD
ACCOMPANY THOSE DISTURBANCES. RAIN CHANCES WILL REMAIN HIGH THROUGH
MUCH OF THE PERIOD AND TEMPERATURES CLOSE TO JUST BELOW CLIMO. THE
EXTENDED PERIOD CONTINUES TO FEATURE AN EASTERN CONUS TROUGH WITH
UNSETTLED WEATHER CONTINUING ACROSS THE SOUTHEAST. IN FACT...YET
ANOTHER COLD FRONT COULD BE IN STORE BY LATE NEXT WEEK.

56/GDG

&&

.AVIATION...
18Z TAF DISCUSSION.

CUMULUS FIELD HAS DEVELOPED RIGHT AROUND 050. MAY ALSO SEE A FEW MID
AND HIGH LEVEL CLOUDS...BUT NOTHING OF GREAT SIGNIFICANCE. HOT AND
HUMID CONDITIONS THIS AFTERNOON WILL LEAD TO ONLY ISOLATED SHOWERS
AND THUNDERSTORMS. WITH THE ACTIVITY ALREADY ONGOING WENT WITH VCTS
AT ALL SITES MINUS ANB. BEST CHANCES WILL BE TCL...TOI...AND MGM.
WINDS GENERALLY WESTERLY AROUND 6KTS. AFTER SUNSET WINDS CALM AND
PERIOD OF MVFR WILL BE POSSIBLE AT THE NORMAL TROUBLE SPOTS. WILL
MONITOR FOR RAINFALL TRENDS TO SEE IF ANY AREAS HAVE A BETTER SHOT
AT IFR FOG OVERNIGHT.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  92  72  87  71 /  20  60  50  70  30
ANNISTON    72  92  73  88  72 /  20  60  50  70  30
BIRMINGHAM  74  94  75  88  73 /  20  60  50  70  30
TUSCALOOSA  73  95  75  92  73 /  30  50  30  60  20
CALERA      73  94  74  89  73 /  30  50  30  60  30
AUBURN      74  94  74  91  73 /  30  40  30  50  30
MONTGOMERY  74  95  75  94  74 /  30  40  20  50  30
TROY        72  94  73  92  73 /  30  40  20  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 7, 12:31 PM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1231 PM CDT THU AUG 7 2014

ALZ011>015-017>050-081745-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1231 PM CDT THU AUG 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE COMBINATION OF HEAT AND HIGH HUMIDITY WILL PUSH HEAT INDICES
INTO THE 100 TO 105 DEGREE RANGE THIS AFTERNOON. EXERCISE CAUTION
IF OUTDOORS FOR LONG PERIODS OF TIME AND REMAIN HYDRATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 7, 5:19 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 PM CDT THU AUG 7 2014

ALZ022-023-031-072245-
GREENE AL-PICKENS AL-TUSCALOOSA AL-
519 PM CDT THU AUG 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA...
SOUTHEASTERN PICKENS AND NORTHEASTERN GREENE COUNTIES UNTIL 545 PM
CDT...

AT 518 PM CDT...NEAR BENEVOLA...OR 11 MILES EAST OF ALICEVILLE...
MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH.

LOCATIONS IN OR NEAR THE PATH OF INCLUDE...
  BENEVOLA...
  MANTUA...
  JENA...
  SNODDY...
  PIONEER...

&&

LAT...LON 3326 8778 3300 8778 3301 8809 3323 8805
TIME...MOT...LOC 2219Z 273DEG 7KT 3310 8798
Special weather statement, Aug 7, 5:24 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT THU AUG 7 2014

ALZ015-072300-
WALKER AL-
524 PM CDT THU AUG 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER COUNTY UNTIL 600
PM CDT...

AT 524 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR JASPER.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  JASPER...
  CORDOVA...
  CURRY...
  LYNNS PARK...
  MANCHESTER...

&&

LAT...LON 3397 8713 3374 8714 3376 8744 3398 8742
      3399 8714
TIME...MOT...LOC 2224Z 273DEG 1KT 3387 8730
Special weather statement, Aug 7, 5:37 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 PM CDT THU AUG 7 2014

ALZ017-072315-
BLOUNT AL-
537 PM CDT THU AUG 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLOUNT COUNTY UNTIL 615
PM CDT...

AT 533 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ROSA...OR NEAR CLEVELAND...MOVING NORTHEAST AT 5
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ONEONTA...
  ROSA...
  SUSAN MOORE...
  SNEAD...
  MCLARTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3416 8636 3407 8632 3406 8633 3399 8633
      3394 8637 3394 8632 3393 8635 3391 8657
      3405 8662 3419 8639
TIME...MOT...LOC 2237Z 242DEG 6KT 3399 8652

19

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:19 PM CDTSpecial Weather StatementBMXPickens26 min
Aug 7, 5:24 PM CDTSpecial Weather StatementBMXWalker36 min
Aug 7, 5:50 PM CDTSpecial Weather StatementBMXMarengo25 min
Aug 7, 6:54 PM CDTSpecial Weather StatementBMXMarengo36 min

Nearby

Special Weather Statements in Alabama, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.